Alert archive / South Dakota / Tornado Warnings in 2022

Tornado Warning 1, NWS Rapid City, SD

June 12, 2022Butte County, Lawrence County, South Dakota; Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 12, 2022, 4:14 PM MDT for Butte County, Lawrence County, South Dakota; Crook County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2022, 4:14 PM MDT (22:14 UTC)
Expired
Jun 12, 2022, 4:41 PM MDT
In force
27 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Butte County, SD, Lawrence County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 105 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:06 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:45 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 12, 1:45 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
145 PM MDT Sun Jun 12 2022

.DISCUSSION...(This Evening Through Sunday)
Issued at 145 PM MDT Sun Jun 12 2022

Upper level and water vapor analysis show broad upper ridging over
the western half of the US with deep high pressure centered over
western Texas. Further upstream, an amplifying upper trough is
pushing onshore across the CA and OR coasts this afternoon. Ahead of
this trough, ample mid-level moisture is evident on water vapor and
IR imagery streaming through ID and into MT and northern WY. Embedded
shortwaves will push through the Northern Plains this afternoon and
evening, although overall large-scale forcing will be weak as
evidenced by neutral 500 mb height tendencies. At the surface, weak
high pressure is in place across the CWA with an area of low pressure
situated across eastern WY. As the afternoon progresses, low-level
temperature and moisture advection will continue into the evening
with south-southeasterly low-level flow.

Active weather will continue today despite the meager upper level
forcing. As the upper wave slowly pivots through the western US,
upper level flow has begun to shift west-southwesterly over the
forecast area. A weak boundary (sfc to ~850mb) resides across the
north-central portion of the CWA, stretching back into southern MT
and central  WY. This boundary will push southeastward with time
later this afternoon and evening. A favorable thermodynamic
environment is in place today with theta-e rich air situated below
steep mid-level lapse rates (700-500 mb lapse rates ~7-9C/km). As
such, MUCAPE of 2000-3000 J/kg will be in place through the evening
hours. This buoyancy will coincide with effective bulk shear
magnitudes of 50-70 knots, resulting in a favorable environment for
supercellular convective modes through the evening hours. While
some upscale growth is expected later tonight as storms interact
and cold pools consolidate, residual capping (via KUNR 19z RAOB,
where a subsidence inversion is evident from ~820mb-780mb) and weak
forcing is expected to keep initial storms discrete. Given the
overall environment, all hazards will be possible with any severe
convection today, particularly large hail and damaging wind gusts.
The greatest threat for tornadoes will stretch from NE WY through
the Black Hills into far NW SD along a nose of high theta-e air.
These areas will see the best overlap of low-level instability and
surface vorticity; 0-6/0-8 km bulk shear; and associated long,
looping hodographs with ample effective inflow-layer SRH in the
lowest few kilometers. Additionally, very heavy rainfall is likely
with these storms as PWATs are again 150-200% of normal.

Storms will exit the CWA after 06-08z tonight with areas of fog
developing, especially across NE WY, the Black Hills, and the
western SD plains. The severe weather threat will continue Monday as
the upper trough pivots through the central and northern Rockies.
Upper flow will become increasingly meridional Monday as the
trough approaches, ejecting embedded shortwaves through the region.
Strong thermal advection will result in temperatures pushing well
into the 90s for portions of the western SD plains into south-central
SD. Ample instability will be in place across the region, with
MUCAPE values ranging from 500-3000+ J/kg, highest across western
and central SD. While the strongest 0-6 km effective bulk shear will
be displaced northwest of the greatest instability, sufficient shear
(>35 knots) will be in place across much of the CWA for supercells
and severe convection. A strong cold front will push through from NW
to SE late afternoon into the evening. This front coupled with shear
vectors oriented parallel to the front will result in storms becoming
increasingly linear with time. A more significant severe weather
threat (2+ inch hail, 75+ mph wind gusts, and/or tornadoes) will
exist with any supercells that are able to outpace or remain
relatively discrete ahead of the front in the warm sector,
particularly NE WY and portions of NW SD.

Following the passage of the cold front late Monday, cooler and
unsettled weather will continue into Wednesday as upper trough
lingers over the region. This upper trough will slide east of the
area by Thursday morning with broad ridging centered over the
Northern Plains, north of an upper high centered over the central
and southern plains. Expect much warmer temperatures (90s to around
100) Friday into the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1101 AM MDT Sun Jun 12 2022

More thunderstorms are expected to develop this afternoon/evening,
with some of the storms becoming strong to severe with large hail
and damaging winds possible. MVFR/IFR cigs/vsbys are expected with
the stronger storms. Aft 08z look for MVFR/IFR cigs to again
develop behind the exiting storms. The lowest conds will be found
around the northern Black Hills and northwest SD/northeast WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Eagan
AVIATION...Hintz
Hazardous weather outlook, Jun 12, 4:24 AM MDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
424 AM MDT Sun Jun 12 2022

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-131300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
424 AM MDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail, damaging winds, and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk (level 2 of 5) of severe thunderstorms
Monday, meaning that scattered severe storms are possible.
Primary hazards include large hail, damaging winds, and isolated
tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-131300-
Mellette-Todd-Tripp-
524 AM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail, damaging winds, and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk (level 1 of 5) of severe thunderstorms
Monday, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 12, 3:09 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             15 NNW RECLUSE          44.94N 105.79W
06/12/2022  E1.50 INCH       CAMPBELL           WY   TRAINED SPOTTER

            WIND GUSTS TO 41 MPH.

&&

SJR
Special weather statement, Jun 12, 4:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
414 PM MDT Sun Jun 12 2022

WYZ054-122300-
Northern Campbell WY-
414 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northeastern
Campbell County through 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Weston, or 22 miles north of Gillette, moving northeast
at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Weston around 425 PM MDT.

Other locations in the path of this storm include Rockypoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for northeastern
Wyoming.

&&

LAT...LON 4445 10548 4459 10572 4500 10549 4500 10509
      4476 10509
TIME...MOT...LOC 2213Z 217DEG 47KT 4459 10554

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rudge

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:46 PM MDTSpecial Weather StatementUNRButte44 min
Jun 11, 7:55 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade65 min
Jun 11, 7:59 PM MDTSpecial Weather StatementUNRButte31 min
Jun 11, 8:13 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRButte, Lawrence, Meade62 min
Jun 11, 8:36 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRButte, Meade39 min
Jun 11, 8:58 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRButte, Haakon, Meade, Pennington, Ziebach62 min
Jun 11, 9:35 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMeade, Pennington25 min
Jun 11, 9:35 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRLawrence, Meade, Pennington55 min
Jun 11, 9:57 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster, Haakon, Jackson, Meade, Oglala Lakota, Pennington63 min
Jun 11, 9:59 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCuster, Pennington46 min
Jun 11, 10:27 PM MDTSpecial Weather StatementUNRLawrence33 min
Jun 11, 10:30 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington60 min
Jun 11, 10:36 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington31 min
Jun 11, 10:46 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRBennett, Haakon, Jackson, Mellette, Todd, Tripp59 min
Jun 11, 11:00 PM MDTSevere Thunderstorm WarningUNRCuster30 min
Jun 11, 11:27 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington48 min
Jun 11, 11:39 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMellette, Todd, Tripp52 min
Jun 12, 12:02 AM MDTSpecial Weather StatementUNRJackson28 min
Jun 12, 12:28 AM MDTSpecial Weather StatementUNRPennington32 min
Jun 12, 12:30 AM MDTSpecial Weather StatementUNRJackson30 min
Jun 12, 12:58 AM MDTSevere Thunderstorm WarningUNRMellette, Todd64 min
Jun 12, 1:36 AM MDTSpecial Weather StatementUNRJackson24 min
Jun 12, 1:44 AM MDTSevere Thunderstorm Warning Considerable damage threatUNRTripp46 min
Jun 12, 2:24 AM MDTSpecial Weather StatementUNRMellette36 min
Jun 12, 2:59 AM MDTSpecial Weather StatementUNRTripp31 min
Jun 12, 4:14 PM MDTSpecial Weather StatementUNR46 min
Jun 12, 4:41 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRButte, Lawrence, Meade64 min
Jun 12, 5:10 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRButte, Lawrence, Meade65 min
Jun 12, 5:47 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRLawrence43 min
Jun 12, 5:50 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade25 min
Jun 11, 7:07 PM MDTSpecial Weather StatementUNRCrook38 min
Jun 11, 8:40 PM MDTSpecial Weather StatementUNRCrook50 min
Jun 11, 8:42 PM MDTSpecial Weather StatementUNRCampbell48 min
Jun 11, 8:54 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston66 min
Jun 11, 9:08 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCrook52 min
Jun 12, 2:48 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCampbell, Crook57 min
Jun 12, 3:42 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRCampbell, Crook63 min
Jun 12, 4:36 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCampbell, Crook24 min
Jun 12, 4:58 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRCrook47 min

Nearby

Tornado Warnings in South Dakota, 2022Tornado Warnings in Wyoming, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.